Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Charleston, WV

June 16, 2008Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2008, 9:27 AM EDT for Carter County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2008, 9:27 AM EDT (13:27 UTC)
Expired
Jun 16, 2008, 10:00 AM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 9:09 AM EDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 161327
SVRRLX
KYC043-161400-
/O.NEW.KRLX.SV.W.0124.080616T1327Z-080616T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
927 AM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
  PARK...GRAYSON...CARTER CAVES STATE PARK...

* UNTIL 1000 AM EDT

* AT 918 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF OLIVE HILL...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF GESLING BY 930 AM EDT...
  6 MILES NORTH OF GRAYSON LAKE STATE PARK BY 940 AM EDT...
  GRAYSON BY 945 AM EDT...
  DENTON BY 950 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

LAT...LON 3835 8330 3836 8324 3843 8324 3847 8321
      3846 8304 3840 8298 3841 8292 3839 8285
      3821 8282 3821 8310 3826 8316 3821 8321
      3821 8329 3827 8332
TIME...MOT...LOC 1327Z 274DEG 35KT 3831 8317

$$

13
2 follow-up statements
000 
WWUS51 KRLX 161346
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 AM EDT MON JUN 16 2008

KYC043-161400-
/O.CON.KRLX.SV.W.0124.000000T0000Z-080616T1400Z/
CARTER KY-
946 AM EDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR CARTER COUNTY...

AT 937 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR OLIVE HILL...MOVING EAST AT 36 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HITCHINS AND GRAYSON BY 955 AM EDT...
  DENTON AND 6 MILES NORTH OF WILLARD BY 1000 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8330 3836 8324 3843 8324 3847 8321
      3846 8304 3840 8298 3841 8292 3839 8285
      3821 8282 3821 8310 3826 8316 3821 8321
      3821 8329 3827 8332
TIME...MOT...LOC 1346Z 270DEG 32KT 3831 8305

$$

13
000 
WWUS51 KRLX 161400
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 AM EDT MON JUN 16 2008

KYC043-161409-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-080616T1400Z/
CARTER KY-
959 AM EDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR CARTER COUNTY EXPIRES AT 1000
AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8330 3836 8324 3843 8324 3847 8321
      3846 8304 3840 8298 3841 8292 3839 8285
      3821 8282 3821 8310 3826 8316 3821 8321
      3821 8329 3827 8332
TIME...MOT...LOC 1359Z 270DEG 32KT 3831 8290

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:22 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 8:22 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
822 AM EDT MON JUN 16 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY AND
TONIGHT. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO INCLUDE MORNING SHOWERS AND THUNDERSTORMS...MAINLY ACROSS
THE FAR NORTHEAST AND ACROSS THE SOUTHWEST PORTIONS OF AREA. EXPECT
THIS ELEVATED ACTIVITY TO DIMINISH AROUND MID MORNING...AS DIURNAL
CYCLE OVERTAKES IN IMPORTANCE THE IMPULSE IN KENTUCKY. STILL LOOKING
FOR AFTERNOON ACTIVITY AS STATED IN PREVIOUS DISCUSSION.

PREVIOUS DISCUSSION...
00Z MODELS IN GENERAL AGREEMENT...BUT HAD TROUBLE WITH DEVELOPING A
FEATURE FOR THIS MORNING. WHEN CHECKING THIS FEATURE TO CURRENT
CONDITIONS UPSTREAM...REALIZED THAT THIS FEATURE EITHER DID NOT
EXIST OR MODEL TIMING WAS BAD. NEW 06Z NAM SEEMS TO HAVE A MUCH
BETTER HANDLE ON THE SITUATION. WITH A LOW FREEZING LEVEL AND COLD
FRONT APPROACHING TODAY...THERE IS THE POSSIBILITY OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. COLD FRONT SHOULD MOVE
THROUGH LATE TODAY AND TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION
AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF
THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH
ONLY SOME DAY TIME CU FORMING.  SO HAVE REMOVED THE MENTION OF ANY
SHOWERS ON TUESDAY.  BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL
SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE
OHIO VALLEY.  THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE
MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING
LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT
HOURS AS THIS WAVE MOVES THROUGH.

ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN
THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT
AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO
HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS.  THIS PATTERN LOOKS
TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW
FINALLY PASSES THE REGION.

FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND
WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING
TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT
SUPPORT THE MAV NUMBERS.  FOR LOWS AT NIGHT...THE SLIGHTLY WARMER
MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE
IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH
THE AREA.  ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST
MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER
BASED ON THE 850 TEMP FCST.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE
BUILDING IN LATE THURSDAY AND FRIDAY.  MODELS SHOWING WEAK ENERGY
COMING OUT OF THE SOUTHWEST.  THIS WILL ARRIVE FOR SATURDAY AND PUSH
THROUGH BY SUNDAY.  INTRODUCED POPS WITH THIS FEATURE.

TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS.

&&

.AVIATION /1230Z MONDAY THROUGH FRIDAY/...
1230Z MONDAY THRU 12Z TUESDAY...
IMPULSE OVER KENTUCKY THIS MORNING HAS IGNITED THUNDERSTORMS ALONG
WITH ANOTHER IMPULSE OVER NORTHEAST WV. ACTIVITY WHICH WILL MOVE
EASTWARD INTO HTS AND CRW...AND ACROSS CKB BEFORE DISSIPATING AROUND
15Z.

A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM NOW UNTIL THE FRONT
PASSES. VFR CONDITIONS CAN GENERALLY BE EXPECTED OUTSIDE OF
THUNDERSTORMS.

AVIATION OUTLOOK /AFTER 12Z TUESDAY/...NO WIDESPREAD IFR CONDITIONS
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...JMV
SHORT TERM...ESS
LONG TERM...JS
AVIATION...JMV
Hazardous weather outlook, Jun 16, 4:19 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT MON JUN 16 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
419 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 7:54 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
754 AM EDT MON JUN 16 2008

WVZ031-032-040-161245-
TAYLOR WV-HARRISON WV-BARBOUR WV-
754 AM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 754 AM EDT...A STRONG THUNDERSTORM WAS OVER WOLF SUMMIT...OR ABOUT
17 MILES SOUTHWEST OF MANNINGTON...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MEADOWBROOK...WALLACE...ROSEMONT...THORNTON...GALLOWAY AND
  MEADLAND.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 16, 9:07 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
907 AM EDT MON JUN 16 2008

WVZ040-161330-
BARBOUR WV-
907 AM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 907 AM EDT...A STRONG THUNDERSTORM WAS OVER MOATSVILLE...JUST
NORTH OF PHILIPPI...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  NESTORVILLE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:07 PM EDTSevere Thunderstorm WarningRLXLawrence23 min
Jun 16, 6:17 PM EDTSevere Thunderstorm WarningRLXGreenup43 min
Jun 16, 6:55 PM EDTSevere Thunderstorm WarningRLXBoyd35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.